Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Brownsville, TX

May 14, 2008Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at May 14, 2008, 8:43 PM CDT for Zapata County, Texas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 8:43 PM CDT (01:43 UTC)
Expired
May 14, 2008, 10:15 PM CDT
In force
92 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 150144
FFWBRO
TXC505-150315-
/O.NEW.KBRO.FF.W.0003.080515T0143Z-080515T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
843 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  BUSTAMANTE.
  ZAPATA.
  SAN YGNACIO.

* UNTIL 1015 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF FIVE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2684 9929 2688 9934 2691 9934 2694 9940
      2699 9941 2701 9943 2701 9946 2713 9946
      2721 9921 2706 9900 2674 9926
TIME...MOT...LOC 0143Z 180DEG 0KT 2694 9937

$$

54
1 follow-up statement
000 
WGUS74 KBRO 150315
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1015 PM CDT WED MAY 14 2008

TXC505-150325-
/O.EXP.KBRO.FF.W.0003.000000T0000Z-080515T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-
1015 PM CDT WED MAY 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN CENTRAL ZAPATA COUNTY...

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2684 9929 2688 9934 2691 9934 2694 9940
      2699 9941 2701 9943 2701 9946 2713 9946
      2721 9921 2706 9900 2674 9926
TIME...MOT...LOC 0315Z 180DEG 0KT 2694 9937

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:30 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 7:30 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
730 PM CDT WED MAY 14 2008

.DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING
WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE
EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER
THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE
POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON
TRACK.

LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4
KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED
WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT.
CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND
SMALL TO MODERATE SIZE HAIL CAPABILITY.
&&

.PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES
FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO
GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT
PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY.
HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL
PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY
AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON
AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE
NORMAL THROUGH THE END OF THE FORECAST PERIOD.
&&

.MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS
GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7
SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH
SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS.
MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY
NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER
TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE
NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE
IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS
ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST
OF TEXAS.
&&

.AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING
WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL
CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS
EXPECTED.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU.
&&

54/66/69

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 6:45 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT WED MAY 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
645 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM
HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY
IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL
REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS
AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE
LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY
WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO
PONDING OF WATER ON LOCAL ROADS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD
REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT.

TOMASELLI

In the hours before

Special weather statement, May 14, 5:33 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
533 PM CDT WED MAY 14 2008

TXZ248-249-252-142345-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
533 PM CDT WED MAY 14 2008

...THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME. THESE
THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON...AND ARE
MOVING TO THE NORTHEAST AT AROUND 25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND MAY
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI
Special weather statement, May 14, 7:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
732 PM CDT WED MAY 14 2008

TXZ248-249-252-150145-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
732 PM CDT WED MAY 14 2008

...THUNDERSTORMS PERSISTING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME.
THESE THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON AND
NORTHWEST TAMAULIPAS...AND ARE MOVING TO THE NORTHEAST AT AROUND
25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND WILL
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:08 PM CDTSevere Thunderstorm WarningBROZapata37 min
May 14, 8:45 PM CDTSevere Thunderstorm WarningBROZapata30 min
May 14, 9:19 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata26 min
May 14, 9:48 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata27 min
May 14, 10:27 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr33 min
May 14, 10:36 PM CDTSevere Thunderstorm WarningBROHidalgo24 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningBROBrooks23 min
May 14, 11:15 PM CDTSevere Thunderstorm WarningBROKenedy30 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.